Afatinib is a second-generation, irreversible inhibitor of EGFR available for the treatment of EGFR-mutated non-small cell lung cancer (NSCLC). 
In “Complete Tumor Response with Afatinib 20 mg Daily in EGFR-Mutated Non-small Cell Lung Cancer” is reported the case of a 71-year-old female patient with an advanced EGFR-mutated NSCLC treated with oral afatinib. She achieved complete tumor response and showed improvements in performance status after developing unacceptable skin toxicities requiring dosage reduction to 20 mg daily.
After 2 months of afatinib 40 mg daily, the patient presented with several adverse events based on Common Terminology Criteria for Adverse Events ( CTCAE 4.03 version): grade 3 skin rash (Fig. 1 A - C), grade 3 mucositis, grade 2 diarrhea and grade 2 paronychia. The cutaneous toxicity was treated with the interruption of afatinib, intravenous and topical antibiotic (amoxicillin/clavulanic acid), antimycotic (ﬂuconazole) and topical 3% boric acid solution. Ten days later, her skin rash and mucositis were regressed to G2. The skin rash G2 appeared also with Afatinib 30 mg daily, so the dose was decreased at 20 mg daily. After 3 months, there was complete resolution of skin rash (Fig. 1 B - D) and the evidence of radiologic complete tumor response.
In the treatment of EGFR mutated NSCLC, also the other TKi agents available like erlotinib or gefitinib are linked to cutaneous AEs.
In the phase 2B, open-label, randomised controlled trial LUX-LUNG 7 (Afatinib versus gefitinib as first-line treatment of patients with EGFR+ NSCLC) the frequency of rash or acne G3-G4 AEs was 9% in afatinib arm vs 3% in gefitinib one. 
In a retrospective study conducted by Kai-Lung Chen et al., the frequency and features of skin AEs of the three EGFR TKis (gefitinib, erlotinib, afatinib) were evaluated. Among 146 patients, the incidence of acneiform eruption was the highest AE, followed by pruritus and xerosis. Among patients with treatment courses extending at least 180 consecutive days, afatinib therapy resulted in more dermatologic visits for any skin toxic effects. 
A correct management of the cutaneous AEs is the key. Antonio Passaro et al. conducted a Comparison Analysis of Management of Nonhematologic Toxicities Associated With Different EGFR-TKIs in Advanced NSCLC. The study assessed the incidence of cutaneous rash, diarrhea and mucositis/stomatitis by grade at initial assessment (< 30 days) compared with last assessment after correct management in patients treated with afatinib, erlotinib or gefitinib. In particular, a reduction of about 65% from the starting toxicity grade for cutaneous rash was shown. 
In conclusion, all the EGFR TKis used in EGFR mutated NSCLC can lead to cutaneous AEs, but Afatinib seems to have more skin toxicity than erlotinib or gefitinib.
Furthermore, in the advanced cancer care, an earlier detection of any AEs is necessary to preserve a good quality of life for the patients, to guarantee the maintenance of the dose intensity and the adherence to the therapy. Particularly, for the EGFR-Tki in NSCLC the cutaneous AEs should be managed with dose reduction, pharmacological treatments and interdisciplinary consults.
Figure 1. A, C : Grade 3 skin rash developed after 2 months of afatinib 40 mg daily with macules/papules covering > 30% of body-surface area with associated pain and limiting self-care. B, D : Complete resolution of skin rash after 3 months of afatinib 20 mg daily.
Written by: Marco Mazzotta1 and Raffaele Giusti
1 Medical Oncology Unit, Sant’Andrea Hospital of Rome, Via di Grottarossa 1035-39, 00189 Rome, Italy.
Funding: The authors have no sources of funding to disclose.
Acknowledgments: To our patient.
Read the Abstract
1. Boehringer Ingelheim Pharmaceuticals Inc. Gilotrif (afatinib) tablets, for oral use [US prescribing information]. 2016.
2. Park K, Tan EH, O’Byrne K, et al. Afatinib versus gefitinib as first-line treatment of patients with EGFR mutation-positive non-small-cell lung cancer (LUX-Lung 7): a phase 2B, open-label, randomised controlled trial. Lancet Oncol. 2016;17(5):577–89. DOI:http://dx.doi.org/10.1016/S1470-2045(16)30033-X.
3. Chen K, Lin C, Cho Y, et al. Comparison of Skin Toxic Effects Associated With Gefitinib, Erlotinib, or Afatinib Treatment for Non–Small Cell Lung Cancer. JAMA Dermatol. 2016;152(3):340-342. DOI:10.1001/jamadermatol.2015.4448
4. Passaro A, Di Maio M, Del Signore E et al. Management of Nonhematologic Toxicities Associated With Different EGFR-TKIs in Advanced NSCLC: A Comparison Analysis. Clinical Lung Cancer. Volume 15 , Issue 4 , 307 - 312. DOI: http://dx.doi.org/10.1016/j.cllc.2014.04.006